Gastric ulcers also known as peptic ulcers have two causes. The most common cause is H. pylori infection of the stomach. We expect stomach ulcers to behave similarly to duodenal ulcers so that after killing (or eradicting) the H. pylori, they should not recur. Stomach ulcers are more complicated than duodenal ulcers. However, the effectiveness of antibiotic treatment for stomach ulcers appears to be similar to that seen for duodenal ulcers (cure rate 70-90% if H. pylori is eradicated). It is worth noting that antibiotics effective against H. pylori have been used as stomach ulcer treatment in China for several years with very good results.
About 30% of stomach ulcers are not caused by H. pylori but are due to the corrosive effect of aspirin type medications, and non-steroidal anti-inflammotory drugs (NSAIDs) such as are taken for arthritis. These stomach ulcers may benefit from antibiotic treatment if Helicobacter pylori is also present. If H. pylori is not present, then treatment with acid-reducing drugs (such as proton pump inhibitors i.e.PPIs) or prostaglandins may be successful.
The Following is an article published in the Australian GP Divisional magazines in Early 2006
Can OTC - NSAIDS cause serious stomach problems in patients with H. pylori infections?
Dr. Aruni H.W. Mendis1 & Prof. Barry J. Marshall2 FRACP, FAA, FRS. Nobel Laureate.
1Manager Scientific & Regulatory Affairs, Tri-Med International P/L., Subiaco, Western Australia. 2 Clinical Prof. of Medicine and Microbiology, University of Western Australia, Sir Charles Gairdiner Hospital, Nedlands, Western Australia & Head of NH&MRC H.pylori Laboratory. Email: firstname.lastname@example.org; email@example.com
While the question as to whether persons with Helicobacter pylori infections taking NSAIDs are at greater risk of gastrointestinal (GI) complications, perforations in the stomach lining, ulcers, and GI bleeds remains to be established, a substantial review of the USA’s national electronic database of 3.2 million patient health records data shows that those taking low-dose aspirin at the same time as ibuprofen or naproxen have an even greater likelihood for GI events than those who do not take aspirin. Given the above facts, medical practitioners should exercise caution when prescribing NSAIDS / low-dose aspirin without prior knowledge of the H. pylori status of patients.